Journal of Statistical Physics

, Volume 127, Issue 4, pp 741–781

Parameter Estimation for Multiscale Diffusions

Article

Abstract

We study the problem of parameter estimation for time-series possessing two, widely separated, characteristic time scales. The aim is to understand situations where it is desirable to fit a homogenized single-scale model to such multiscale data. We demonstrate, numerically and analytically, that if the data is sampled too finely then the parameter fit will fail, in that the correct parameters in the homogenized model are not identified. We also show, numerically and analytically, that if the data is subsampled at an appropriate rate then it is possible to estimate the coefficients of the homogenized model correctly.

The ideas are studied in the context of thermally activated motion in a two-scale potential. However the ideas may be expected to transfer to other situations where it is desirable to fit an averaged or homogenized equation to multiscale data.

Keywords

parameter estimation multiscale diffusions stochastic differential equations homogenization maximum likelihood subsampling 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Y. Ait-Sahalia, P. A. Mykland and L. Zhang, How often to sample a continuous-time process in the presence of market microstructure noise. Rev. Financ. Studies 18:351–416 (2005).CrossRefGoogle Scholar
  2. 2.
    Y. Ait-Sahalia, P. A. Mykland and L. Zhang, A tale of two time scales: Determining integrated volatility with noisy high-frequency data. J. Amer. Stat. Assoc. 100:1394–1411 (2005).CrossRefMathSciNetGoogle Scholar
  3. 3.
    O. E. Barndorff-Nielsen, P. R. Hansen, A. Lunde and N. Shephard, Designing realised kernels to measure the ex-post variation of equity in the presence of noise. Preprint (2006).Google Scholar
  4. 4.
    I. V. Basawa and B. L. S. Prakasa Rao, Statistical inference for stochastic processes. Academic Press Inc. [Harcourt Brace Jovanovich Publishers] (London, 1980).Google Scholar
  5. 5.
    A. Bensoussan, J. L. Lions and G. Papanicolaou, Asymptotic analysis of periodic structures. (North-Holland, Amsterdam, 1978).Google Scholar
  6. 6.
    C. P. Calderon, Fitting effective diffusion models to data associated with a glassy potential: Estimation, classical inference procedures and some heuristics. SIAM Multiscale Modeling and Simulation,to appear.Google Scholar
  7. 7.
    F. Campillo and A. Piatnitski, Effective diffusion in vanishing viscosity. In Nonlinear partial differential equations and their applications. Collège de France Seminar, Vol. XIV (Paris, 1997/1998), volume 31 of Stud. Math. Appl. (pp. 133–145, North-Holland, Amsterdam, 2002).Google Scholar
  8. 8.
    D. Cioranescu and P. Donato, An Introduction to Homogenization. (Oxford University Press, New York, 1999).MATHGoogle Scholar
  9. 9.
    D. T. Crommelin and E. Vanden-Eijnden, Reconstruction of diffusions using spectral data from timeseries. Commun. Math. Sci. 4(3):651–668 (2006).MATHMathSciNetGoogle Scholar
  10. 10.
    W. E. D. Liu and E. Vanden-Eijnden, Analysis of multiscale methods for stochastic differential equations. Comm. Pure Appl. Math. 58(11):1544–1585 (2005).MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    J.-P. Fouque, G. Papanicolaou R. Sircar, and K. Solna, Short time scale in S and P volatility. J. Comp. Finance 6(4):1–23 (2003).Google Scholar
  12. 12.
    J.-P. Fouque, G. C. Papanicolaou, and R. K. Sircar, Derivatives in financial markets with stochastic volatility. (Cambridge University Press, Cambridge, 2000).MATHGoogle Scholar
  13. 13.
    M. Freidlin, Functional integration and partial differential equations, volume 109 of Annals of Mathematics Studies. (Princeton University Press, Princeton, NJ, 1985).Google Scholar
  14. 14.
    D. Givon, I. G. Kevrekidis and R. Kupferman, Strong convergence schemes of projective intregration schemes for singularly perturbed stochastic differential equations. Comm. Math. Sci. 4(4):707–729 (2006).MathSciNetGoogle Scholar
  15. 15.
    D. Givon, R. Kupferman and A. M. Stuart, Extracting macroscopic dynamics: Model problems and algorithms. Nonlinearity 17(6):R55–R127 (2004).MATHCrossRefADSMathSciNetGoogle Scholar
  16. 16.
    M. Hairer and G. A. Pavliotis, Periodic homogenization for hypoelliptic diffusions. J. Statist. Phys. 117(1–2):261–279 (2004).MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    G. Humer and I. G. Kevrekidis, Coarse molecular dynamics of a peptide fragment: Free energy, kinetics and long time dynamics computations. J. Chem. Phys. 118(23):10762–10773 (2003).CrossRefADSGoogle Scholar
  18. 18.
    I. Karatzas and S. E. Shreve, Brownian motion and stochastic calculus, volume 113 of Graduate Texts in Mathematics. (Springer-Verlag, New York, second edition 1991).Google Scholar
  19. 19.
    P. E. Kloeden and E. Platen, Numerical solution of stochastic differential equations, volume 23 of Applications of Mathematics (New York). (Springer-Verlag, Berlin, 1992).Google Scholar
  20. 20.
    R. S. Liptser and A. N. Shiryaev, Statistics of random processes. I, volume 5 of Applications of Mathematics (New York). (Springer-Verlag, Berlin, 2001).Google Scholar
  21. 21.
    X. Mao, Stochastic differential equations and their applications. (Horwood Publishing Series in Mathematics & Applications. Horwood Publishing Limited, Chichester, 1997).Google Scholar
  22. 22.
    J. C. Mattingly, A. M. Stuart and D. J. Higham, Ergodicity for SDEs and approximations: Locally Lipschitz vector fields and degenerate noise. Stochastic Process. Appl. 101(2):185–232 (2002).MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    S. Olla, Homogenization of diffusion processes in random fields. (Lecture Notes, 1994).Google Scholar
  24. 24.
    E. Pardoux, Homogenization of linear and semilinear second order parabolic pdes with periodic coefficients: A probabilistic approach. J. Funct. Anal. 167:498–520 (1999).MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    G. A. Pavliotis and A. M. Stuart, An introduction to Multiscale Methods: Averaging and Homogenization (Lecture Notes, 2006).Google Scholar
  26. 26.
    D. Revuz and M. Yor, Continuous martingales and Brownian motion, volume 293 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. (Springer-Verlag, Berlin, third edition, 1999).Google Scholar
  27. 27.
    E. Vanden-Eijnden, Numerical techniques for multi-scale dynamical systems with stochastic effects. Commun. Math. Sci. 1(2):385–391 (2003).MATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsImperial College LondonLondonUK
  2. 2.Mathematics InstituteWarwick UniversityCoventryUK

Personalised recommendations